Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Norman, OK

February 22, 2018Baylor County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Feb 22, 2018, 8:00 AM CST for Baylor County, Knox County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2018, 8:00 AM CST (14:00 UTC)
Expired
Feb 22, 2018, 8:30 AM CST
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Baylor County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 92 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
405 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WUUS54 KOUN 221400
SVROUN
TXC023-275-221430-
/O.NEW.KOUN.SV.W.0002.180222T1400Z-180222T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
800 AM CST THU FEB 22 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Eastern Knox County in northern Texas...
  Northwestern Baylor County in northern Texas...

* Until 830 AM CST

* At 800 AM CST, a severe thunderstorm was located near Goree, moving
  northeast at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Munday, Goree, Red Springs, Vera, Rhineland, Bomarton and
  southwestern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3340 9970 3378 9959 3377 9950 3376 9950
      3377 9949 3376 9948 3375 9948 3376 9947
      3372 9916 3340 9949
TIME...MOT...LOC 1400Z 212DEG 39KT 3345 9957 

HAIL...1.00IN
WIND...<50MPH
 
$$

MBS
2 follow-up statements
503 
WWUS54 KOUN 221409
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
809 AM CST THU FEB 22 2018

TXC023-275-221430-
/O.CON.KOUN.SV.W.0002.000000T0000Z-180222T1430Z/
Knox TX-Baylor TX-
809 AM CST THU FEB 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR EAST CENTRAL KNOX AND NORTHWESTERN BAYLOR COUNTIES...

At 808 AM CST, a severe thunderstorm was located near Bomarton,
moving northeast at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Red Springs, Bomarton and southwestern Lake Kemp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3349 9953 3377 9954 3377 9950 3376 9950
      3377 9949 3376 9948 3375 9948 3376 9947
      3372 9916 3347 9947
TIME...MOT...LOC 1408Z 220DEG 48KT 3353 9948 

HAIL...1.00IN
WIND...<50MPH
 
$$

MBS
003 
WWUS54 KOUN 221421
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
821 AM CST THU FEB 22 2018

TXC023-275-221430-
/O.EXP.KOUN.SV.W.0002.000000T0000Z-180222T1430Z/
Knox TX-Baylor TX-
821 AM CST THU FEB 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KNOX AND
NORTHWESTERN BAYLOR COUNTIES WILL EXPIRE AT 830 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  

However, small hail as well as moderate to heavy freezing rain and 
sleet can be expected with this thunderstorm.

LAT...LON 3349 9953 3377 9954 3377 9950 3376 9950
      3377 9949 3376 9948 3375 9948 3376 9947
      3372 9916 3347 9947
TIME...MOT...LOC 1420Z 212DEG 39KT 3341 9968 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 5:41 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 22, 5:41 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
541 AM CST Thu Feb 22 2018

...Updated Aviation Discussion...

&&

.AVIATION...
For the 12z TAFs:
Poor flying conditions are expected to persist today with areas of
freezing drizzle this morning gradually improving by midday. A
band of light freezing rain showers is expected to impact much of
the area today, starting early this morning in the southwest and
ending mid afternoon in the northeast. IFR ceilings are likely to
persist all day and then diminish in the west later tonight.

&&

.PREV DISCUSSION... /issued 418 AM CST Thu Feb 22 2018/

DISCUSSION...
The big challenge for this forecast is how quickly will shallow
arctic airmass retreat/mix out, and implications for precipitation
type. Early this morning areas of freezing drizzle continue across
the area. Temperatures are in the mid to upper 20s at most
locations, except far southeast sections of the forecast area
where temperatures were right around freezing. Google maps traffic
data continued to indicate travel impacts from yesterday's sleet
and freezing rain, and the ongoing freezing drizzle. Outside our
office, a light glaze has formed on sidewalks over top of sleet
that feel yesterday.

The shortwave trough now clearly seen in the Four Corners region
will move northeast quickly and in response, another isentropic
ascent precipitation event is expected today. Models agree on
saturation/ascent on 290-300k surfaces moving through from mid
morning in the southwest to late afternoon in the east. This will
be sufficient for light precipitation amounts averaging around
0.10". This will occur over residual arctic air mass which hasn't
been modeled particularly well. Current observations and recent
model performance would suggest temperatures will stay below
freezing across much of the area this morning, warming above
freezing first in our southeast counties, and then eventually
elsewhere by evening. Model forecast soundings do show weak
elevated instability and this could result in locally higher
QPF/icing amounts. If more widespread/heavier precipitation were
to occur, this could help mix down warmer temperatures aloft and
result in a rise in temperatures above freezing more quickly.

It's worth noting that some areas already have around a tenth of
an inch or slightly more of ice accumulation on elevated surfaces
and additional accumulation could push a quarter inch total in
some areas which could be enough weight for some tree/powerline
issues. Widespread impacts from ice accumulation are not expected,
however. Travel difficulties will continue to be the main concern
through the morning and for some areas into the afternoon.

Winds will finally become southeasterly first in the west late
this afternoon and then across the whole area tonight.
Temperatures should be steady or slowly rise overnight and by
Friday afternoon several locations will reach 50 degrees. By this
time, yet another precipitation event (all rain this time) is
expected as broad area of ascent increases within entrance region
of strengthening upper level jet to our north. As another
shortwave trough approaches from the west during that time, low
level southeasterly flow and moisture advection could bring
drizzle to much of the area overnight. Once large scale ascent
reaches us later in the night through the first part of Saturday,
showers and a few storms are expected. This will be our final
round of rain until a low probability event happens Tuesday into
Wednesday as another southwestern trough moves our way.
Differences in medium range deterministic guidance and not much
help from the ensembles caused us to keep probabilities low for
now.

BRB

FIRE WEATHER...
Strengthening downslope flow, breezing, warmer, and dry conditions
are expected to increase fire spread potential this weekend.
Elevated to near critical conditions may develop across western
Oklahoma and western north Texas. ERC-G values are expected to be
on the high end up normal up to around the 75th percentile.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  34  33  50  43 /  70  10  60  40
Hobart OK         34  31  51  43 /  70   0  30  30
Wichita Falls TX  35  33  47  46 /  80   0  70  50
Gage OK           35  28  54  40 /  20   0  10  20
Ponca City OK     34  31  50  43 /  60  10  10  40
Durant OK         40  40  52  50 /  80  30  90  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 3 PM CST this afternoon for
     OKZ004>031-033>040-044-045.

     Winter Weather Advisory until noon CST today for OKZ032-041>043-
     046>048-050>052.

TX...Winter Weather Advisory until 3 PM CST this afternoon for
     TXZ083>090.

&&

09/12/01
Hazardous weather outlook, Feb 22, 4:45 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
445 AM CST Thu Feb 22 2018

OKZ004>048-050>052-TXZ083>090-231045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
445 AM CST Thu Feb 22 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Winter Precipitation...
Areas of freezing drizzle, light freezing rain, and possibly some
sleet can be expected through mid afternoon across most of the
area. Additional ice accumulation will cause slick roadways and
dangerous driving conditions.

.Thunderstorms...
Isolated thunderstorms will be possible today, mainly across
southern Oklahoma. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible Friday into early Saturday. Severe
storms are unlikely.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Feb 22, 7:22 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
722 AM CST THU FEB 22 2018

TXZ084-087-221345-
Foard TX-Knox TX-
722 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR Foard and northwestern Knox
Counties Until 745 AM CST...

AT 718 AM CST, a strong thunderstorm was located 10 miles west of
Truscott, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Moderate freezing rain and sleet...
Hail up to one-half inch diameter...

LAT...LON 3392 10005 3417 9991 3409 9977 3410 9975
      3409 9967 3410 9965 3403 9949 3368 9994
      3371 10000 3383 10000 3384 10005
TIME...MOT...LOC 1318Z 215DEG 49KT 3380 9998

..speg.
Special weather statement, Feb 22, 7:33 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
733 AM CST THU FEB 22 2018

TXZ083>085-221400-
Wilbarger TX-Foard TX-Hardeman TX-
733 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Wilbarger...southeastern
Foard and southeastern Hardeman Counties Until 800 AM CST...

AT 733 AM CST, a strong thunderstorm was located 6 miles south of
Thalia, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Moderate freezing rain and sleet...
Hail up to the size of nickels...

Locations impacted include...
Vernon, Chillicothe, Margaret, Lockett, Medicine Mound, Thalia,
Oklaunion and Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3436 9962 3424 9919 3421 9919 3421 9915
      3422 9913 3420 9913 3421 9910 3417 9895
      3379 9960 3380 9963 3382 9964 3382 9966
      3387 9971
TIME...MOT...LOC 1330Z 212DEG 53KT 3389 9957

MBS
Special weather statement, Feb 22, 7:38 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
738 AM CST THU FEB 22 2018

TXZ087-088-221415-
Knox TX-Baylor TX-
738 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox and
southwestern Baylor Counties Until 815 AM CST...

AT 738 AM CST, a strong thunderstorm was located 5 miles southwest
of Weinert, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Moderate to heavy freezing rain and sleet...
Hail up to the size of nickels...

Locations impacted include...
Seymour, Munday, Goree, Red Springs, Vera, Rhineland and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9977 3366 9966 3362 9913 3340 9940
TIME...MOT...LOC 1334Z 213DEG 49KT 3326 9973

MBS
Special weather statement, Feb 22, 7:44 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
744 AM CST THU FEB 22 2018

OKZ036-TXZ083>085-087-221430-
Jackson OK-Wilbarger TX-Foard TX-Knox TX-Hardeman TX-
744 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Jackson...northwestern
Wilbarger...Foard...northwestern Knox and Hardeman Counties Until
830 AM CST...

AT 743 AM CST, strong thunderstorms were along a line extending from
12 miles southeast of Swearingen to 4 miles northeast of Thalia,
moving northeast at 60 MPH.

HAZARDS INCLUDE...
Moderate to heavy freezing rain and sleet...
Hail up to one-half inch diameter...

Locations impacted include...
Quanah, Crowell, Chillicothe, Olustee, Eldorado, Elmer, Margaret,
Goodlett, Medicine Mound, Humphreys, Odell, Lazare, Copper Breaks
State Park and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3423 10005 3424 10001 3423 10000 3447 9999
      3459 9918 3387 9971 3359 9999 3383 10000
      3384 10005
TIME...MOT...LOC 1343Z 215DEG 53KT 3405 9997 3404 9949

MBS
Special weather statement, Feb 22, 7:57 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
757 AM CST THU FEB 22 2018

OKZ036-037-TXZ083>085-221430-
Tillman OK-Jackson OK-Wilbarger TX-Foard TX-Hardeman TX-
757 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Tillman...
southeastern Jackson...northwestern Wilbarger...east central Foard
and southeastern Hardeman Counties Until 830 AM CST...

AT 757 AM CST, a strong thunderstorm was located near Lockett,
moving northeast at 50 MPH.

HAZARDS INCLUDE...
Moderate to heavy freezing rain and sleet..
Hail up to the size of nickels...

Locations impacted include...
Vernon, Frederick, Tipton, Davidson, Hollister, Lockett, Fargo,
Humphreys, Oklaunion, Rayland and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3387 9944 3404 9958 3458 9924 3439 9881
TIME...MOT...LOC 1352Z 211DEG 44KT 3413 9940

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:22 AM CSTSpecial Weather StatementOUNFoard23 min
Feb 22, 7:33 AM CSTSpecial Weather StatementOUNWilbarger27 min
Feb 22, 7:38 AM CSTSpecial Weather StatementOUNBaylor37 min
Feb 22, 7:44 AM CSTSpecial Weather StatementOUNFoard, Hardeman46 min
Feb 22, 7:57 AM CSTSpecial Weather StatementOUNWilbarger33 min
Feb 22, 8:17 AM CSTSpecial Weather StatementOUNBaylor, Knox43 min
Feb 22, 8:23 AM CSTSpecial Weather StatementOUNWichita37 min
Feb 22, 9:12 AM CSTSpecial Weather StatementOUNWichita33 min
Feb 22, 3:36 PM CSTFlood WatchOUNClay44 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.